7 Foods That Don't Mix With Prescriptions
- Think Before You Eat and DrinkIgnoring prescription drug warning labels can be hazardous to your health. Those little labels attached to your medicine container contain valuable information meant to keep you as safe as possible. To avoid potentially serious side effects, ranging from drowsiness and nausea to serious liver damage, some medicines shouldn’t be combined with certain types of food or drinks, or they should be spaced out as far as possible.
To make sure your medicines work as they should, here are some of the most common food-and-drug combinations to avoid.
- GrapefruitMany people enjoy having a piece of grapefruit or a glass of grapefruit juice at breakfast or as a snack later in the day. But if you’re taking certain types of medicines for your heart, to manage anxiety, or to control seizures, you may need to slice this fruit from your diet. Grapefruits contain a substance that can cause some drugs to be absorbed too quickly, dangerously increasing their effect. Or the drugs may absorb too slowly, so they don’t work as well. Check your drug label to see if it specifically says to avoid grapefruit while on that medication.
- LicoriceLicorice: some people love it and others hate it. If you count yourself among the licorice lovers of the world, you may have to stay away from this treat if you take certain heart medicines or blood pressure drugs. A compound in licorice called glycyrrhizin can lower the amount of potassium in your blood, resulting in an irregular heartbeat or high blood pressure.
Some people take licorice supplements to deal with problems like heartburn, sore throats, or even ulcers. If you use licorice supplements, ask your pharmacist if you should stop taking them while on your prescription drug.
- AlcoholMany medicines, both prescription and over-the-counter, come with warnings to avoid alcohol. This doesn’t only mean you’re not supposed to drink alcohol when actually taking the medicine–it means don’t drink alcohol at all. Alcohol can cause bad reactions when mixed with certain drugs: drowsiness, dizziness, nausea and vomiting, memory problems, and more. Alcohol mixed with some medicines could also cause internal bleeding and liver damage, and it can even slow blood clotting.
Medicines may also change how you react to alcohol itself, causing you to get drunk faster than you would otherwise, potentially exposing you to additional risk.
- CaffeineWhat’s better than a hot cup of coffee or tea first thing in the morning? While you may enjoy the jolt the caffeine brings you, if you take bronchodilators, you may need to avoid that morning routine. These medicines, which open your airways so you can breathe more easily, may make your heart beat faster and cause nervousness. Caffeine can make this worse.
- Food High in Vitamin KVitamin K helps your blood clot. You find it in leafy green vegetables, like kale, cabbage and spinach. It’s also found in foods like cranberries. If you’re taking anticoagulants, or blood thinners, you may be told to avoid eating too many foods that have vitamin K. The vitamin can work against the blood thinner, making it less effective. Usually, you don’t have to take these foods completely out of your diet, but they should be eaten in moderation and consistently. In other words, don’t suddenly eat a lot more or a lot less than usual. Speak with your doctor or pharmacist about any limits you should place on foods that are high in Vitamin K.
- Dairy ProductsDairy products, such as milk, cheese and yogurt, are high in calcium. This may affect how well medicines like antacids and some antibiotics work. Pharmacists usually suggest you eat or drink dairy products a few hours before or after taking these medications. But be careful with other beverages, too. Some companies add calcium to drinks like orange juice. If you’re not sure about how much calcium is in your drink or food, check with your pharmacist for advice.
- Cured Meats and Aged CheesesSome foods, such as cured meats and aged cheeses, contain a substance called tyramine. Tyramine, which is also found in sauerkraut, can cause a reaction with drugs in a group known as MAO inhibitors. These are older drugs, but they are still sometimes used to treat depression and, more recently, Parkinson’s disease. Eating food with tyramine while taking an MAO inhibitor may cause headaches, severe high blood pressure, heart problems, nausea and vomiting, visual problems, and confusion.
If you’re bothered by restrictions with your medications, don’t alter drug dosage or stop taking the medicine without talking to your doctor first. There may be another drug you can to take that is just as effective—without the side effects.
7 Foods That Don't Mix With Prescriptions